Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 42, NWS New York, NY

August 5, 2005Nassau County, Suffolk County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 5, 2005, 2:42 PM EDT for Nassau County, Suffolk County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 5, 2005, 2:42 PM EDT (18:42 UTC)
Expired
Aug 5, 2005, 3:30 PM EDT
In force
48 min
Issued by
NWS New York, NY
Area
Counties, with a storm outline in the text

Counties Nassau County, NY, Suffolk County, NY

The radar

The Brookhaven radar (KOKX), 41 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2005-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 441 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2005-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
441 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1670 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 051842
SVROKX
NYC059-103-051930-
/O.NEW.KOKX.SV.W.0042.050805T1842Z-050805T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
242 PM EDT FRI AUG 5 2005

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK.
  EASTERN NASSAU COUNTY IN SOUTHEAST NEW YORK.

* UNTIL 330 PM EDT.

* AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR PLAINVIEW...AND
  MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR HUNTINGTON STATION BY 250 PM EDT.
  NEAR DEER PARK BY 300 PM EDT.
  5 MILES SOUTH OF COMMACK BY 305 PM EDT.
  NEAR BRENTWOOD BY 310 PM EDT.
  NEAR ISLIP BY 315 PM EDT.
  NEAR RONKONKOMA BY 325 PM EDT.

THE TOWNS OF BETHPAGE...JERICHO...PLAINEDGE...MUTTONTOWN...OYSTER BAY
COVE...EAST NORWICH...WEST HILLS...EAST FARMINGDALE...SOUTH
HUNTINGTON AND GREENLAWN ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

WINDS TO 65 MPH AND LARGE HAIL ARE POSSIBLE WITH THIS STORM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO
GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4089 7357 4071 7359 4063 7300 4088 7297

$$

REYNOLDS
2 follow-up statements
000 
WWUS51 KOKX 051856
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
255 PM EDT FRI AUG 5 2005

NYC059-051905-
/O.CAN.KOKX.SV.W.0042.000000T0000Z-050805T1930Z/
NASSAU NY-
255 PM EDT FRI AUG 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR NASSAU COUNTY HAS BEEN
CANCELLED...

AT 254 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE EARLIER WARNING HAVE MOVED INTO 
SUFFOLK COUNTY...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

$$

NYC103-051930-
/O.CON.KOKX.SV.W.0042.000000T0000Z-050805T1930Z/
SUFFOLK NY-
255 PM EDT FRI AUG 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SUFFOLK COUNTY UNTIL
330 PM EDT...

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR MELVILLE...AND WAS 
MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM S WILL BE...
  NEAR DIX HILLS BY 305 PM EDT.
  NEAR DEER PARK BY 310 PM EDT.
  NEAR COMMACK BY 315 PM EDT.
  NEAR BRENTWOOD BY 320 PM EDT.
  NEAR HAUPPAUGE BY 325 PM EDT.
  NEAR ISLIP BY 330 PM EDT.

THE TOWNS OF WEST HILLS...EAST FARMINGDALE...SOUTH HUNTINGTON...
WYANDANCH...GREENLAWN...JERICHO TURNPIKE...ELWOOD...WEST 
ISLIP...BAYWOOD AND THE SAGTIKOS PARKWAY ARE ALSO IN THE PATH OF 
THIS SEVERE THUNDERSTORM.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 4067 7311 4069 7342 4089 7347 4088 7298
      4088 7298 4075 7299 4072 7309 4074 7312
      4070 7315 4072 7322 4068 7327 4068 7326
      4067 7304 4069 7299 4068 7300 4066 7316
      4066 7316

$$

REYNOLDS
000 
WWUS51 KOKX 051914
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
313 PM EDT FRI AUG 5 2005

NYC103-051923-
/O.CAN.KOKX.SV.W.0042.000000T0000Z-050805T1930Z/
SUFFOLK NY-
313 PM EDT FRI AUG 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SUFFOLK COUNTY 
HAS BEEN CANCELLED...

AT 310 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE EARLIER WARNING FOR WEST CENTRAL 
SUFFOLK COUNTY HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE 
THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM 
WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL 
SUFFOLK COUNTY UNTIL 345 PM.

$$

REYNOLDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:20 AM EDT, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 5, 10:20 AM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1020 AM EDT FRI AUG 5 2005

.NEAR TERM (TODAY AND TONIGHT)...
COLD FRONT IS NEAR BGM AS OF 14Z WITH A GOOD NORTHWEST PUSH BEHIND
IT. LEE TROF IS AHEAD OF THIS IN THE HUDSON VALLEY EXTENDING SOUTH
SOUTHEAST TO NORTH VIRGINIA.

BASED ON ALY SOUNDINGS...EXPECT SURFACE HEATING TO FIRE OFF
CONVECTION BEFORE LUNCH AS CONVECTIVE TEMP OF AROUND 90 F IS
REACHED. THUS A RELATIVELY EARLY ROUND OF CONVECTION IS FORECASTED.

HEAT...MAY BE WRONG HERE...BUT HAD PULLED TEMPS BACK A TAD AS CLOUDS
SHOULD BE INTO NJ/NYC METRO BEFORE 17Z. ALSO...CONVECTION SHOULD
FIRE EARLIER. THUS HEAT INDEX ONLY APPROACHES 100.

WILL KEEP HEAT ADVISORY UP...BUT SHOULD BE ABLE TO CANCEL IT BY LATE
AFTERNOON.

EXPECT FRONT TO BE THROUGH THE REGION BEFORE 00Z AND THUS HAVE ENDED
POPS FOR THIS EVENING.

DISCUSSION FROM EARLIER STILL HOLD TRUE...

STRONG HEATING COMBINED WITH DEWPOINTS IN THE 60S BY EARLY AFTERNOON
SHOULD YIELD MLCAPE VALUES OF AROUND 1000 J/KG. EXPECT THUNDERSTORMS
TO INITIATE TO THE W/NW OF THE OKX CWA BY EARLY AFTERNOON AND MOVE
ACROSS THE CWA FROM WEST TO EAST BY EVENING.

STORM ORGANIZATION WILL LIKELY NOT BE ALL THAT GOOD AS DEEP LAYER
SHEAR VALUES ARE PROGGED TO BE LESS THAN 15 KNOTS. THIS SHOULD KEEP
ANY SEVERE WEATHER REPORTS ISOLATED. HOWEVER...STRONG HEATING WILL
RESULT IN VERY STEEP LOW LEVEL LAPSE RATES AND INVERTED-V
SIGNATURES...WHICH COULD EASILY SPELL WIND DAMAGE GIVEN STORMS CAN
ACTUALLY DEVELOP AND SUSTAIN THEMSELVES. DOWNDRAFT CAPE VALUES ARE
PROGGED TO BE BETWEEN 800 AND 1000 J/KG EARLY THIS AFTERNOON.

AS FAR AS INTANGIBLES GO...SEVERE WEATHER LIKES TO HAPPEN ON AUGUST
5TH IN THE NORTHEAST. SEVERE WEATHER HAS OCCURRED IN THE NORTHEAST 6
OUT OF THE LAST 11 YEARS ON THIS DATE. (INTERESTING)
&&

.SHORT TERM AND LONG TERM (SATURDAY THROUGH THURSDAY)...

MAINLY DRY. HOWEVER...WILL HAVE TO WATCH FOR SHOWERS DURING THE
RETURN FLOW AROUND HIPRES. MORE DETAILS THIS AFTERNOON.
&&

.AVIATION...
CURRENTLY VFR WITH HAZE. SCT-BKN MID DECK MOVES IN FROM NORTH WEST
BY MID AFTERNOON AS SCATTERED CONVECTION DEVELOPS. HAVE INCLUDED
BEST TIMING FOR CONVECTION WITH TEMPO GROUP IN COORDINATION WITH
ARTCC NWS METEOROLOGISTS AND CCFP.

IF CONVECTION MOVES OVER AN AIRPORT...EXPECT A NW GUST TO 30 TO 40
KT.

EXPECT CONVECTION TO SAG SOUTH OF NYC METRO BY LATE AFTERNOON.

VFR WX FOR WEEKEND...THOUGH SOME EARLY AM FOG POSSIBLE ESPECIALLY ON
SUNDAY AM.
&&

.MARINE...
SW FLOW THIS AFTN AS PRESSURE GRADIENT INCREASES. ANY THUNDERSTORMS
AHEAD AND ALONG THE COLD FRONT THIS AFTERNOON INTO TONIGHT WILL HAVE
THE POTENTIAL TO GENERATE LOCALLY HIGHER SEAS AND WINDS. COLD FRONT
SAGS SOUTH OF THE WATERS TONIGHT WITH WINDS BECOMING OFFSHORE.
THEREAFTER HIGH PRESSURE  TRACKS DRIFTS EAST ACROSS THE WATERS
SATURDAY THROUGH TUESDAY WITH A LIGHT SOUTHERLY FLOW DEVELOPING.
THIS SHOULD PROVIDE MAINTAIN GENERALLY TRANQUIL CONDITIONS ON THE
WATERS.
&&

.HYDROLOGY...
NEXT CHANCE OF MEASURABLE RAINFALL THIS AFTERNOON/EVENING. AVERAGE
RAINFALL GENERALLY AROUND 0.25...BUT LOCALLY HIGHER AMOUNTS IN
CONVECTION QUITE LIKELY.  URBAN FLOODING IS THE MAIN THREAT THIS
AFTERNOON.
&&

.FIRE WEATHER...VERY DRY CONDITIONS REMAIN IN PLACE ACROSS LONG
ISLAND...MAINLY EASTERN SUFFOLK COUNTY. IN THE PINE BARRENS...THE
LACK OF RAINFALL FOR THE MONTHS OF JUNE AND JULY HAVE LEFT US ABOUT
4 BELOW AVERAGE FOR THOSE 60 DAYS. IF SIGNIFICANT WETTING RAINS DO
NOT OCCUR FOR THE REMAINDER OF AUGUST...WE MAY BE DEALING WITH
SIGNIFICANT WILDFIRE PROBLEMS.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HEAT ADVISORY FOR THIS AFTERNOON FOR NYC...NYZ072>076.
NJ...NONE.
MARINE...NONE.
&&

SHORT TERM...JT/BC
LONG TERM...SR
Hazardous weather outlook, Aug 5, 3:58 AM EDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
358 AM EDT FRI AUG 5 2005

NYZ072>076-060857-
BRONX NY-KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-
358 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NEW YORK CITY...

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR TODAY. PLEASE SEE NYCNPWOKX FOR
FURTHER DETAILS.

ALSO...THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
EVENING. ISOLATED DAMAGING WIND GUSTS MAY BE ASSOCIATED WITH ANY
THUNDERSTORM THAT OCCURS...AS WELL AS URBAN FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.

ANZ330-335-338-350-353-355-CTZ005>012-NJZ002>006-011-NYZ067>071-
077>081-060857-
BERGEN NJ-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-NASSAU NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-ROCKLAND NY-
SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-
SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-
SOUTHWEST SUFFOLK NY-UNION NJ-WESTERN PASSAIC NJ-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
358 AM EDT FRI AUG 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK...
NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT...EXCLUDING NEW
YORK CITY. THIS OUTLOOK ALSO INCLUDES THE LOCAL WATERS.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL ONCE AGAIN HOVER AROUND THE 100 DEGREE MARK TODAY
OVER LAND AREAS. ALSO...THERE WILL BE A CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND EVENING. ISOLATED DAMAGING WIND GUSTS MAY BE ASSOCIATED
WITH ANY THUNDERSTORM THAT OCCURS...AS WELL AS LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.

In the hours before

Special weather statement, Aug 5, 2:28 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
228 PM EDT FRI AUG 5 2005

CTZ008-051930-
NORTHERN NEW LONDON-
228 PM EDT FRI AUG 5 2005

...STRONG THUNDERSTORMS MOVING THROUGH NEW LONDON COUNTY...

AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORWICH...AND MOVING EAST AT 10 MPH.

THIS STORM WILL BE...
  NEAR LEDYARD CENTER BY 240 PM EDT.
  NEAR PRESTON BY 250 PM EDT.
  5 MILES SOUTH OF VOLUNTOWN BY 330 PM EDT.

THIS STORM WILL PRODUCE HAIL TO 1/2 INCH IN DIAMETER...LOCALLY HEAVY
RAINS AND WIND GUSTS TO 35 MPH.

REYNOLDS
Special weather statement, Aug 5, 2:38 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
238 PM EDT FRI AUG 5 2005

NYZ077-078-080-051945-
NASSAU-NORTHWEST SUFFOLK-SOUTHWEST SUFFOLK-
238 PM EDT FRI AUG 5 2005

...STRONG THUNDERSTORMS MOVING THROUGH NASSAU COUNTY INTO WESTERN
SUFFOLK COUNTY...

AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PLAINVIEW...AND MOVING EAST AT 10 MPH.

THIS STORM WILL BE...
  NEAR FARMINGDALE BY 245 PM EDT.
  5 MILES SOUTH OF COLD SPRING HARBOR BY 250 PM EDT.
  NEAR MELVILLE BY 255 PM EDT.
  NEAR HUNTINGTON STATION BY 300 PM EDT.
  NEAR DIX HILLS BY 315 PM EDT.
  NEAR COMMACK BY 330 PM EDT.

MORE STORMS WERE WEST OF THE MAIN STORM...EXTENDING AS FAR WEST AS
AS THE NASSAU-QUEENS LINE.  ANY OF THESE STORMS COULD PRODUCE HAIL
TO 1/2 INCH IN DIAMETER AND VERY HEAVY RAINS.

REYNOLDS

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:06 PM EDTSevere Thunderstorm WarningOKXSuffolk39 min
Aug 5, 3:23 PM EDTSpecial Marine WarningOKX37 min
Aug 5, 3:38 PM EDTSevere Thunderstorm WarningOKXSuffolk52 min
Aug 5, 3:55 PM EDTSpecial Marine WarningOKX50 min
Aug 5, 4:09 PM EDTSpecial Marine WarningOKX51 min
Aug 5, 5:48 PM EDTSevere Thunderstorm WarningOKXSuffolk42 min
Aug 5, 6:00 PM EDTSpecial Marine WarningOKX60 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.